Maine, 2008

Flood in Maine, September 7, 2008

September 7, 2008 · NWS GYX · 1 event in 1 county or zone

The remains of tropical storm Hanna moved through eastern New England dumping 5 to 7 inches of rain in western Maine in about 8 hours causing rapid rises on area streams. Road washouts were the major problem.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

The remains of tropical storm Hanna moved through eastern New England dumping 5 to 7 inches of rain in western Maine in about 8 hours causing rapid rises on area streams. Road washouts were the major problem. Minor flooding occurred on the Presumpscot River at Westbrook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 7, 1:38 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 7, 1:38 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
238 AM EDT SUN SEP 7 2008

.SYNOPSIS...
REMAINS OF HANNA WILL RAPIDLY EXIT THROUGH THE GULF OF MAINE THIS
MORNING. HIGH PRESSURE WILL BUILD OVER THE MID ATLANTIC REGION
THIS AFTERNOON THROUGH MONDAY NIGHT. A STRONG COLD FRONT WILL
APPROACH FROM THE WEST ON TUESDAY. HIGH PRESSURE WILL THEN BUILD
OVER THE REGION FROM THE GREAT LAKES FOR THE END OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
BACK EDGE OF HEAVY PRECIPITATION CURRENTLY OVER SOUTHERN NEW HAMPSHIRE
WILL CONTINUE TO MOVE NORTHEASTWARD THIS MORNING. EXPECT PRECIPITATION
TO END OVER SOUTHERNMOST FORECAST AREA BEFORE SUNRISE AND OVER EASTERN
PORTIONS OF FORECAST AREA AFTER SUNRISE.

&&

.SHORT TERM /TONIGHT/...
CLEARING WILL CONTINUE THROUGH THE DAY WITH DOWNSLOPING OVER SOUTHERN
SECTIONS UNDER INFLUENCE OF STIFF NORTHWESTERLY WINDS.  WINDS WILL
ABATE DURING THE AFTERNOON AS WEARS ON.  MOSTLY CLEAR OVER SOUTHERN/COASTAL
SECTIONS TONIGHT...THOUGH STILL SOME LINGERING CLOUDS OVER NORTHERN/MOUNTAIN
SECTIONS. USED BLEND OF MAV/MET/CURRENT FORECAST FOR TEMPERATURES/WINDS
AND BLEND OF MAV/CURRENT FORECAST FOR POPS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
WILL KEEP THIS BRIEF DUE TO ONGOING FLOODING AND RAINFALL NOW
APPROACHING THE 6-7 INCH RANGE ACROSS PORTIONS OF SW MAINE AND SE
NEW HAMPSHIRE. LOCALIZED SIGNIFICANT FLOODING WILL RESULT.

OTHERWISE...HIGH PRESSURE TO KEEP US DRY UNTIL STRONG COLD FRONT
APPROACHES TUESDAY. STRONG DYNAMICS AND ACCOMPANYING VERY STRONG
WIND FIELD WILL SUPPORT POSSIBLE LOCALIZED SEVERE THUNDERSTORMS BY
LATE IN THE DAY TUESDAY. FRONT MOVES OFF THE COAST LATER IN THE
EVENING ALLOWING HIGH PRESSURE TO DRY US OUT FROM THE GREAT LAKES
REGION.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
SHORT RANGE...BECOMING VFR OVER SOUTHERN SECTIONS BY SUNRISE AND OVER
EASTERN PORTIONS AFTER SUNRISE.  VFR TONIGHT.

LONG RANGE...MAINLY VFR EXCEPT FOR LOCALIZED IFR/LIFR IN ANY
STRONG TO SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EARLY EVENING.

&&

.MARINE...
SHORT RANGE...WINDS BECOMING NORTH TO NORTHWEST AS HANNA LIFTS OUT.
LOOKING FOR GUSTS UP TO 45 KTS ON BACK SIDE OF STORM...SO GLW
CONTINUED THROUGH THIS MORNING. WILL MOST LIKELY BE ABLE TO BACK
OFF TO SCAS LATER TODAY...THEN BELOW SCAS TONIGHT.

LONG RANGE...GRADIENT INCREASES RAPIDLY AHEAD OF STRONG COLD FRONT
ON TUESDAY. THIS WILL ALLOW WINDS AND SEAS TO RESPOND AND BUILD
DURING THE DAY. WNA RAN PRETTY HIGH WITH EVENT...AND THIS LOOKS
REASONABLE GIVEN SYNOPTIC SITUATION. OTHERWISE...WINDS/SEAS
RELATIVELY LIGHT THROUGH MUCH OF THE PERIOD.

&&

.HYDROLOGY...
SO FAR...HEAVIEST PRECIPITATION HAS BEEN OVER SOUTHEASTERN NEW
HAMPSHIRE AS WELL AS COASTAL AND ADJACENT INTERIOR SECTIONS OF MAINE
WITH AMOUNTS OVER 4 INCHES AS OF 2 AM AND STILL COUNTING.  WILL
DROP FLASH FLOOD WATCH WITH THIS PACKAGE AS COUNTY WARNINGS
ALREADY HOISTED FOR URBAN AREAS AND SMALL STREAMS. THOSE WARNINGS
ARE CURRENTLY IN PLACE UNTIL THE 5 TO 6 AM TIME FRAME MAY NEED TO
BE EXTENDED...BUT WELL MAKE THAT DECISION BEFORE OVER NEXT COUPLE
OF HOURS...BASED ON ADDITIONAL QPF.  HAVENT HEARD OF ANY SIGNIFICANT
PROBLEMS AS OF THIS TIME...BUT THATS SUBJECT TO CHANGE ESPECIALLY
AFTER DAYBREAK.

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...GALE WARNING UNTIL NOON EDT TODAY FOR ANZ150>154.

&&
Hazardous weather outlook, Sep 7, 1:49 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
249 AM EDT SUN SEP 7 2008

MEZ007>009-012>014-NHZ001>009-080700-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-
249 AM EDT SUN SEP 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

AREAS OF RAIN WILL END THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL TUESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>028-NHZ010-013-014-080700-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
249 AM EDT SUN SEP 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

HEAVY DOWNPOURS WILL END EARLY THIS MORNING...HOWEVER...LOCALIZED
SIGNIFICANT FLOODING WILL CONTINUE FOR SEVERAL MORE HOURS.
THEREFORE...FLOOD WARNINGS REMAIN IN EFFECT FOR MUCH OF SOUTHERN
MAINE AND SOUTHEAST NEW HAMPSHIRE.

GUSTY WINDS MAY CAUSE ISOLATED POWER OUTAGES EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL TUESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-080700-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
249 AM EDT SUN SEP 7 2008

...GALE WARNING IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS MAY APPROACH GALE FORCE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 7, 2:44 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
344 AM EDT SUN SEP 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLOOD            3 S HOOKSETT            43.05N 71.47W
09/07/2008                   MERRIMACK          NH   DEPT OF HIGHWAYS

            ROUTE 28 BYPASS CLOSED NEAR ROUTE 3 JUNCTION. TIME OF
            FLOODING ESTIMATED.

&&

DS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cumberland

When
September 7, 3:47 AM EST to 7:31 PM EST
Where
Cumberland County, 1.19 mi NNE of Cumberland Mills to 1.22 mi NNE of Cumberland Mills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.695, -70.339

Heavy rain from the remnants of tropical storm Hanna resulted in minor flooding on the Presumpscot River at Westbrook, (flood stage 15.0 ft) which crested at 18.6 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136196.